Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 239, NWS Bismarck, ND

September 20, 2019Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 20, 2019, 5:07 PM CDT for Sheridan County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2019, 5:07 PM CDT (22:07 UTC)
Expired
Sep 20, 2019, 5:59 PM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sheridan County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:12 PM CDTHAIL 110 Sse Denhoff, NDREPORT FROM PLAT BOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 1:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS53 KBIS 202207
SVRBIS
NDC083-202315-
/O.NEW.KBIS.SV.W.0239.190920T2207Z-190920T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
507 PM CDT Fri Sep 20 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sheridan County in south central North Dakota...

* Until 615 PM CDT.

* At 507 PM CDT, a severe thunderstorm was located 9 miles south of
  Mcclusky, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Goodrich around 545 PM CDT.

Other locations impacted by this severe thunderstorm include Denhoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4733 10004 4733 10050 4737 10056 4768 10007
      4767 10003
TIME...MOT...LOC 2207Z 219DEG 21KT 4735 10039 

HAIL...1.50IN
WIND...60MPH
 
$$

HOLLAN
3 follow-up statements
601 
WWUS53 KBIS 202227
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
527 PM CDT Fri Sep 20 2019

NDC083-202315-
/O.CON.KBIS.SV.W.0239.000000T0000Z-190920T2315Z/
Sheridan ND-
527 PM CDT Fri Sep 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN SHERIDAN COUNTY...

At 527 PM CDT, a severe thunderstorm was located near Goodrich, or 11
miles east of Mcclusky, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Goodrich around 535 PM CDT.

Other locations impacted by this severe thunderstorm include Denhoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4733 10004 4733 10050 4737 10056 4768 10007
      4767 10003
TIME...MOT...LOC 2227Z 232DEG 25KT 4745 10020 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN
292 
WWUS53 KBIS 202242
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
542 PM CDT Fri Sep 20 2019

NDC083-202315-
/O.CON.KBIS.SV.W.0239.000000T0000Z-190920T2315Z/
Sheridan ND-
542 PM CDT Fri Sep 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN SHERIDAN COUNTY...

At 541 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Goodrich to 13 miles north of
Wing, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Goodrich around 615 PM CDT.

Other locations impacted by these severe thunderstorms include
Denhoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4733 10034 4747 10040 4768 10007 4767 10003
      4733 10004
TIME...MOT...LOC 2241Z 198DEG 18KT 4759 10004 4733 10023 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN
909 
WWUS53 KBIS 202259
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
559 PM CDT Fri Sep 20 2019

NDC083-202309-
/O.CAN.KBIS.SV.W.0239.000000T0000Z-190920T2315Z/
Sheridan ND-
559 PM CDT Fri Sep 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4733 10034 4747 10040 4768 10007 4767 10003
      4733 10004
TIME...MOT...LOC 2258Z 219DEG 21KT 4767 9995 4741 10014 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:20 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 20, 4:20 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
420 PM CDT Fri Sep 20 2019

.UPDATE...
Issued at 419 PM CDT Fri Sep 20 2019

Quick update for thunderstorms forming in south central North
Dakota.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Fri Sep 20 2019

Severe thunderstorm watch 654 has been issued for central North
Dakota this afternoon and evening.

Organized line of thunderstorms has formed along the cold front
similar to CAM model forecast. The HREF ensemble depicts some
short to medium length supercells tracking northeast along the
front and nothing has changed to the anticipated scenario and
storm mode, with a linear MCS expected to form and track across
central into eastern North Dakota through this evening.

A secondary thrust of severe weather may be possible across
southwest and south central North Dakota late this evening and
overnight as the CAM models now suggest.

Saturday will see widespread showers and and scattered
thunderstorms as the main upper low tracks into the region.

In addition to the severe weather, heavy rains will be a concern,
although current indications are the rainfall will not completely
overlap the september rains from last 2 weeks.

.LONG TERM...(Saturday night through Friday)
Issued at 203 PM CDT Fri Sep 20 2019

After this rain event, mainly dry weather is forecast through
Tuesday, with scattered showers Wednesday through Friday.  Much
cooler weather Wednesday through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1159 AM CDT Fri Sep 20 2019

Hazards to aviation focused on thunderstorms Friday afternoon
across the west, impacting kdik-kmot initially. Line of storms
will move east by late afternoon impacting KMOT-KBIS-KJMS late
afternoon and evening.

Then late tonight and Saturday mvfr to IFR conditions in
widespread showers and scattered thunderstorms expect over the
west and central.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Sep 20, 2:37 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Fri Sep 20 2019

NDZ003>005-011>013-019>023-025-034>037-042-045>047-050-211945-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-McIntosh-
237 PM CDT Fri Sep 20 2019 /137 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon and this evening. Some storms will
be severe with large hail to the size of golf balls and damaging
winds to 60 mph the main threats. An isolated tornado threat is
also possible late this afternoon and evening.

Additionally, heavy rainfall today and tonight may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday morning through
Saturday evening. Additional heavy rainfall may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-048-051-211945-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-La Moure-Dickey-
237 PM CDT Fri Sep 20 2019 /137 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon west and tonight west and
central. Some storms may be strong to severe, with large hail to
the size of quarters and damaging winds to 60 mph the main
threats. An isolated tornado threat is also possible late this
afternoon and evening.

Additionally, heavy rainfall today and tonight may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday morning through
Saturday evening. Additional heavy rainfall may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 20, 3:00 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             1 ENE MINOT AIR FORCE B 48.42N 101.33W
09/20/2019  E1.00 INCH       WARD               ND   OTHER FEDERAL

&&
Local storm report, Sep 20, 3:06 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             6 N MAXBASS             48.81N 101.14W
09/20/2019  NAN INCH         BOTTINEAU          ND   PUBLIC

            GOLFBALL TO BASEBALL SIZED HAIL RESULTED IN
            A BROKEN WINDOW, HOLES IN SIDING, AND YARD
            COVERED IN HAIL.

&&

KS
Local storm report, Sep 20, 4:08 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             BURLINGTON              48.28N 101.43W
09/20/2019  E2.75 INCH       WARD               ND   PUBLIC

            WINDSHIELD DAMAGED, WINDOWS BROKEN AND
            SIDING DAMAGE.

&&
Local storm report, Sep 20, 4:09 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
409 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             5 WSW WESTHOPE          48.89N 101.13W
09/20/2019  E2.25 INCH       BOTTINEAU          ND   PUBLIC

            RELAYED THROUGH SOCIAL MEDIA. SAW CARS WITH
            BROKEN WINDSHIELDS, AND HAIL DAMAGE TO
            HOUSES AND MAILBOXES. HAIL LASTED
            APPROXIMATELY 5 MINUTES.

&&

MJ
Local storm report, Sep 20, 4:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             LINTON                  46.27N 100.23W
09/20/2019  E1.00 INCH       EMMONS             ND   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1 INCH DIAMETER
            HAIL.

&&

KS
Local storm report, Sep 20, 4:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
458 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             5 NE MAXBASS            48.78N 101.07W
09/20/2019  E1.00 INCH       BOTTINEAU          ND   PUBLIC

            NO DAMAGE REPORTED.

&&

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:06 PM CDTSpecial Weather StatementBISDivide24 min
Sep 19, 11:27 PM CDTSpecial Weather StatementBISDivide33 min
Sep 20, 12:12 AM CDTSpecial Weather StatementBISDivide33 min
Sep 20, 12:26 AM CDTSevere Thunderstorm WarningBISDivide40 min
Sep 20, 11:10 AM CDTSpecial Weather StatementBISMountrail20 min
Sep 20, 11:26 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail64 min
Sep 20, 12:18 PM CDTSevere Thunderstorm WarningBISMountrail, Ward43 min
Sep 20, 12:52 PM CDTSevere Thunderstorm WarningBISBottineau, Renville38 min
Sep 20, 1:23 PM CDTSevere Thunderstorm WarningBISBottineau43 min
Sep 20, 1:25 PM CDTSpecial Weather StatementBISMercer20 min
Sep 20, 1:58 PM CDTSevere Thunderstorm WarningBISMcLean, Ward62 min
Sep 20, 2:47 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward43 min
Sep 20, 3:23 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux67 min
Sep 20, 3:27 PM CDTSevere Thunderstorm WarningBISBottineau63 min
Sep 20, 4:24 PM CDTSevere Thunderstorm WarningBISBurleigh66 min
Sep 20, 4:35 PM CDTSevere Thunderstorm WarningBISEmmons55 min
Sep 20, 4:45 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux47 min
Sep 20, 6:01 PM CDTSpecial Weather StatementBISKidder, Wells29 min
Sep 20, 6:10 PM CDTAreal Flood AdvisoryBISBurleigh, Kidder, Sheridan, Wells3 hr
Sep 20, 6:33 PM CDTSevere Thunderstorm WarningBISMorton, Sioux42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.